Idaho, 2014

Extreme Cold in Idaho, February 6, 2014

February 6, 2014 · NWS PIH · 4 events in 4 counties and zones

Several schools in southeastern Idaho were closed on February 6th due to extreme cold wind chill readings of 20 below zero or colder.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Several schools in southeastern Idaho were closed on February 6th due to extreme cold wind chill readings of 20 below zero or colder.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 5, 2:25 PM MST, 11 hours 35 minutes earlier.

Area forecast discussion, Feb 5, 2:25 PM MST, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
225 PM MST WED FEB 5 2014

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.

VERY COLD AIR MASS OVER THE REGION TODAY. AN UPPER LOW CONTINUES TO
DEVELOP OVER WESTERN MONTANA. MEANWHILE MOISTURE CONTINUES TO STREAM
INTO THE AREA FROM THE PACIFIC WHICH IS PRODUCING SOME OCCASIONAL
LIGHT SNOW ACROSS THE REGION. AMOUNTS WITH EACH WAVE REMAIN
LIGHT...LESS THAN AN INCH. THE UPPER LOW WILL MOVE WESTWARD INTO
WASHINGTON TONIGHT AND THURSDAY MORNING. OCCASIONAL LIGHT SNOW WILL
CONTINUE TO MOVE INTO THE AREA...PERHAPS AFFECTING EXTREME SOUTHERN
IDAHO MORE SO. AMOUNTS WILL REMAIN LIGHT...GENERALLY LESS THAN AN
INCH. THINK THE WIND CHILLS WILL ONCE AGAIN BE A PROBLEM FOR THE
UPPER SNAKE PLAIN TONIGHT WHERE WIND SPEEDS WILL BE AROUND 10 MPH
AND WIND CHILLS IN THE -20 TO -30 RANGE. THEREFORE WILL ISSUE A WIND
CHILL WARNING FOR TONIGHT FOR THOSE AREAS.

BY THURSDAY AFTERNOON A VERY STRONG PUSH OF MOISTURE MOVES ONSHORE.
THE POSITION OF THE UPPER LOW WILL PUMP THIS MOISTURE BEGINNING
THURSDAY NIGHT. EXPECT WIDESPREAD SNOW TO PUSH ACROSS THE REGION
THURSDAY NIGHT AND FRIDAY. MEANWHILE GUSTY WINDS WILL ARRIVE BY
FRIDAY AFTERNOON ALONG WITH WARMER TEMPS. THE TIMING OF THE WARM AIR
IS PROBLEMATIC IN TERMS OF A RAIN/SNOW MIX FRIDAY AFTERNOON. HOWEVER
THINK THERE WILL BE ENOUGH SNOW ON THE GROUND BY THAT TIME TO CREATE
BLOWING AND DRIFTING ISSUES AREAWIDE. CURRENT FORECAST SNOW TOTALS
FROM THURSDAY NIGHT THROUGH FRIDAY NIGHT ARE FOR 3 TO 6 INCHES OF
SNOW IN THE SNAKE PLAIN...6 TO 12 INCHES IN THE VALLEY COMMUNITIES
OF THE MOUNTAINS AND HIGHLANDS...WITH 1 TO 2 FEET IN THE MOUNTAINS.
REASONS FOR UNCERTAINTY...FIRST THE NWS FORECAST UNDERCUTS GUIDANCE
TEMPS WITH THE THINKING THAT THE MODELS ARE SCOURING OUT THE COLD
AIR A TOUCH TOO FAST. IF MODELS ARE CURRENT...FORECAST SNOW AMOUNTS
IN THE VALLEYS ARE TOO HIGH AND COULD BE SCALED BACK TO ABOUT HALF
OF THESE PROJECTIONS. SECOND...THE MODELS HAVE BEEN CONSISTENTLY
INCONSISTENT. THE MODELS AGREE ON A SOLUTION ONE MODEL RUN...THEN
UNANIMOUSLY CHANGE THE SOLUTION ON THE NEXT RUN. THERE IS A STRONG
PUSH OF MOISTURE COMING INTO THE PACIFIC NORTHWEST...HOWEVER A GREAT
DEAL OF UNCERTAINTY EXISTS IN TERMS OF PRECISELY WHO RECEIVES IT.
ALTHOUGH IT LOOKS MORE LIKELY THAT IT MAY AFFECT CENTRAL AND EASTERN
IDAHO.

THEREFORE A WINTER STORM WATCH IS IN EFFECT FOR MOST LOCATIONS
EXCEPT FOR THE CHALLIS TO MACKAY AREAS WHERE SNOW AMOUNTS ARE LESS
BECAUSE OF A SHADOWING EFFECT. CURRENT FORECAST MODELS SHOW THE
STREAM CONTINUING INTO THE WEEKEND. MAY BE LOOKING AT A LONG
DURATION ADVISORIES AND WARNINGS THAT COULD LINGER THROUGH THE
WEEKEND.

VALLE

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY.
EXPECT PRECIPITATION EARLY IN THE LONG TERM THROUGH SUNDAY WITH BOTH
GFS AND EUROPEAN MODELS KEEPING WEEKEND SYSTEM GOING.  HAVE HIGHEST
POPS IN THE SATURDAY NIGHT THROUGH SUNDAY PERIOD.  BOTH GFS AND
EUROPEAN DEVELOP SHORT WAVE RIDGE MONDAY INTO TUESDAY AND PREFERENCE
WAS TO DRY OUT SOME WITH POPS IN GRIDS SOMEWHAT IN THIS PERIOD.
WENT BACK TO CLIMATOLOGICAL OR HIGHER BY WEDNESDAY AND ZONAL PATTERN
RETURNS AFTER SHORT WAVE RIDGE SLIDES EAST.  TEMPERATURES SHOULD BE
NEAR OR ABOVE SEASONAL NORMALS THROUGH THE PERIOD WITH WARMEST
EXPECTED SUNDAY.
GK

&&

.AVIATION...VFR CONDITIONS HAVE MOVED INTO REGION AND EXPECT TO
CONTINUE THROUGH MOST OF THIS EVENING.  CONTINUED AT ALL FOUR TAF
SITES THROUGH 06Z.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM THURSDAY EVENING THROUGH LATE FRIDAY
NIGHT IDZ017-020-021.

WIND CHILL WARNING FROM 8 PM THIS EVENING TO 9 AM MST THURSDAY
IDZ019-020.

WINTER STORM WATCH FROM THURSDAY EVENING THROUGH LATE FRIDAY
NIGHT IDZ019-022>025.

WINTER STORM WATCH FROM THURSDAY EVENING THROUGH LATE FRIDAY
NIGHT IDZ018-031.

&&
Hazardous weather outlook, Feb 5, 3:51 AM MST, 22 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
351 AM MST WED FEB 5 2014

IDZ017>025-031-032-061100-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
351 AM MST WED FEB 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL CONTINUE ACROSS THE SOUTHERN HALF OF EASTERN
IDAHO. AMOUNTS WILL BE LIGHT EVEN IN THE MOUNTAINS. WINDS WILL BE
LOCALLY GUSTY WHICH MEANS LOCALIZED BLOWING/DRIFTING SNOW IS
POSSIBLE. WIND CHILLS THIS MORNING FOR SOME OF THE HIGHER MOUNTAIN
ELEVATIONS AS WELL AS THE UPPER SNAKE PLAIN AND HIGHLANDS ARE IN
THE -20 TO -40 DEGREE RANGE. EXPECT SIMILAR CONDITIONS TONIGHT IN
MOST OF THESE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

IT NOW APPEARS THAT THE VERY COLD AIRMASS IN PLACE NOW WILL NOT
STICK AROUND. WE SHOULD SEE A QUICK SHIFT TOWARD A WETTER AND
WARMER PATTERN BEGIN LATER THURSDAY AND CONTINUE THROUGH THE
WEEKEND. SNOW AND WIND WILL BECOME WIDESPREAD BY FRIDAY MORNING
AND REMAIN IN PLACE THROUGH SUNDAY WITH ANY BREAKS IN
PRECIPITATION BEING BRIEF.

TEMPERATURES WILL WARM TO AROUND NORMAL OVER THE WEEKEND...WHICH
MEAN A FEW LOWER VALLEY SPOTS MAY SEE A RAIN/SNOW MIX BY SUNDAY.
IT IS TOO EARLY STILL TO PINPOINT AMOUNTS BUT IT APPEARS THE
WESTERN CENTRAL MOUNTAINS...THE EASTERN HIGHLANDS...MAGIC VALLEY
AND THE I-15 CORRIDOR WILL LIKELY SEE ENHANCED TOTALS THROUGH
SUNDAY. WINTER WEATHER HEADLINES ARE LIKELY IN ORDER FOR FRIDAY
AND POTENTIALLY EXTENDED INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

4 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Upper Snake River Plain

When
February 6, 2:00 AM MST to 12:00 PM MST
Where
Upper Snake River Plain forecast zone
Reported by
Newspaper

The Idaho Falls School District, Shelley School District, Firth School District, Bonneville School District, Ririe School District, Sugar-Salem School District, and Madison School District all closed on February 6th due to wind chill readings of 20 to 35 below zero.

Extreme Cold/Wind Chill, Upper Snake Highlands

When
February 6, 2:00 AM MST to 12:00 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
Newspaper

The Fremont County School District 215 and Clark County School District 61 were closed on February 6th due to extreme cold wind chill readings of 20 to 35 below zero.

Extreme Cold/Wind Chill, Lost River / Pahsimeroi

When
February 6, 2:00 AM MST to 12:00 PM MST
Where
Lost River / Pahsimeroi forecast zone
Reported by
Newspaper

Butte county School District 111 was closed on February 6th due to wind chill readings of 20 to 35 degrees below zero.

Extreme Cold/Wind Chill, Lower Snake River Plain

When
February 6, 3:00 AM MST to 12:00 PM MST
Where
Lower Snake River Plain forecast zone
Reported by
Newspaper

The Snake River and Blackfoot School Districts closed due to wind chill readings colder than 20 degrees below zero the morning of February 6th.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502969, 502970, 502971, 502966.